Wisconsin, 2016

Hail in Wisconsin, June 15, 2016

June 15, 2016 · NWS MKX · 4 events in 3 counties and zones

A cold front and shortwave trough triggered a round of strong to severe thunderstorms during the late afternoon and evening hours north of the Milwaukee Metropolitan area. Large hail was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A cold front and shortwave trough triggered a round of strong to severe thunderstorms during the late afternoon and evening hours north of the Milwaukee Metropolitan area. Large hail was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 15, 1:23 PM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Jun 15, 1:23 PM CST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
223 PM CDT WED JUN 15 2016

.TONIGHT AND THURSDAY...Forecast Confidence...Medium

Thunderstorms are still expected to move in from the north this
afternoon, as a shortwave and associated cold front drop through the
area. The deeper moisture and better forcing is still in the
northeast forecast area per latest models, so kept likely pops
there. Given expected shear and instability, a few strong to severe
storms are possible. The latest SPC Day 1 Convective Outlook has
maintained a Slight Risk for severe storms across much of the
forecast area. Not very confident in convection across the southwest
half of the forecast area, especially given latest mesoscale model
runs.

Storms should move east of the area by 8 pm or so, with just a
lingering slight chance for a shower or two in the northeast half of
the forecast area overnight into Thursday morning.

Coldest temps aloft behind the departing system will be overhead
Thursday, likely resulting in mostly cloudy skies much of the day.
Temps are expected to be a few degrees below normal for mid June.

.THURSDAY NIGHT THROUGH SUNDAY...Forecast confidence is high.

Large scale ridging takes shape over the middle of the U.S. this
period. A massive mid level ridge develops and stretches from the
southern plains northeast through the Great Lakes with surface
ridging in place over our area as well. Look for plenty of
sunshine and decent diurnal ranges of 20 to 25F. Put another
way...coolish nights and warm afternoons. The forecast is dry.

.MONDAY AND MONDAY NIGHT...Forecast confidence is medium.

The upper ridge starts to lean south and flatten across the
northern tier of the U.S. and this allows a cold front to drop
south through the region. Look for a chance of showers and storms
as it moves through. Timing is a bit uncertain at this time, but
the various models aren't off by much.

.TUESDAY AND WEDNESDAY...Forecast confidence is medium.

In general, this looks like a dry period. There are some slight
chances of showers and storms as we see a few short waves roll in
in a more zonal, progressive flow.

&&

.AVIATION/00Z TAFS/...

Scattered showers and storms are still expected to move in to the
northern forecast area by late afternoon. The best chance for storms
into early evening will be across mainly the northeast half of the
forecast area. A few of the storms could be strong to severe.
Storms should move east of the area early this evening, by around
01Z-02Z given latest mesoscale models.

Approaching high pressure will then bring mainly dry weather
overnight and Thursday, though a shower or two in northeast is not
out of the question into the morning. Could see some MVFR ceilings
for a time tonight into tomorrow morning per latest model soundings,
especially in the northeast forecast area. Should see conditions
gradually improve to VFR from late morning into the afternoon.

&&

.MARINE...

Thunderstorms are possible early this evening, mainly for locations
north of the Milwaukee area. A few storms could be strong to severe.

Northerly winds will gusts to around 20 knots Thursday behind a
departing low pressure system. These winds cause building waves
during the day, with the waves approaching 4 feet in the afternoon.
For now it looks like conditions will be too borderline to issue a
Small Craft Advisory, but it's worth noting that it'll probably be a
little bumpy out on the lake tomorrow.

&&

.MKX Watches/Warnings/Advisories...
WI...None.
LM...None.
&&

TONIGHT/Thursday AND AVIATION/MARINE...DDV
Thursday NIGHT THROUGH Wednesday...Davis
Hazardous weather outlook, Jun 15, 2:28 PM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
328 PM CDT WED JUN 15 2016

WIZ046-047-051-052-056>060-062>072-162030-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
328 PM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED...MAINLY NORTH OF
MILWAUKEE AND MADISON THROUGH MID EVENING. A TORNADO WATCH IS IN
EFFECT FOR NORTHERN PORTIONS OF SOUTH CENTRAL AND SOUTHEAST
WISCONSIN UNTIL 8 PM.

LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY HAZARDS. TORNADOES
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THERE ARE CHANCES FOR THUNDERSTORMS MONDAY AND AGAIN WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY THIS
EVENING.

LMZ643>646-162030-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
328 PM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

MARINERS SHOULD BE ON THE LOOKOUT FOR STRONG TO SEVERE
THUNDERSTORMS NORTH OF MILWAUKEE EARLY THIS EVENING. A LINE OF
STRONG STORMS WILL BE MOVING EAST SOUTHEAST OUT OF NORTHERN
WISCONSIN. A TORNADO WATCH IS IN EFFECT NORTH OF MILWAUKEE UNTIL 8
PM.

LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THERE ARE CHANCES OF THUNDERSTORMS MONDAY AND AGAIN WEDNESDAY.

WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Jun 15, 2:27 PM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
327 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       1 N FORT ATKINSON       42.94N 88.84W
06/15/2016  M1.70 INCH       JEFFERSON          WI   TRAINED SPOTTER

            STORM TOTAL RAINFALL.

&&

BHERZOG

The radar

The Milwaukee radar (KMKX), 82 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Fond du Lac

When
June 15, 5:40 PM CST
Where
Fond du Lac County, 1 mi W of Alto
Measured
1 in hail
Reported by
Social Media
Coordinates
43.680, -88.800

Hail, Washington

When
June 15, 6:55 PM CST
Where
Washington County, West Bend
Measured
1 in hail
Reported by
Social Media
Coordinates
43.420, -88.180

Hail, Ozaukee

When
June 15, 7:22 PM CST
Where
Ozaukee County, 2.13 mi WNW of Bayside
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
43.230, -87.920

Hail, Ozaukee

When
June 15, 7:23 PM CST
Where
Ozaukee County, 1.01 mi E of Mequon
Measured
1 in hail
Reported by
Public
Coordinates
43.220, -87.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647117, 647119, 647120, 647122.